According to the Associated Press, FDA officials have issued a warning that popular bisphosphonates drugs that treat osteoporosis may actually increase the risk to thigh fractures.

Patients taking bone-strengthening drugs like Fosamax and Boniva seem to be more likely to suffer a rare fracture of the femur. This fracture occurs just under the hip joint. The injury is so rare in fact that only 1 percent of femur injuries occur in this spot.

“We know from clinical trials that these drugs do prevent the common osteoporosis fractures,” says Dr. Sandra Kweder, the FDA’s deputy Director for new drugs. “The fractures we’re talking about today are very unusual and rare.”

More than half of the cases that are reported to the FDA say that the patients taking Boniva and Fosamax complained of pain or an aching groin just before they experienced the fractures. Right now it isn’t completely clear if the drugs are directly responsible for the fractures, but as a safety precaution, the FDA is adding the potential risks to the labels of these drugs. Also, manufacturers are required to give pamphlets explaining the potential risks of taking Fosamax and Boniva to their patients.

Bisphosphonates work by helping to slow down the loss of bone cells that can lead to osteoporosis. Prescription drugs that are currently in that category include Fosamax, Boniva, Actonel, Atelvia and Reclast. The FDA has said that the fractures “may be related to the use of bisphosphonates for longer than five years.” They also said that there have been some patients that have been steadily taking these drugs for over 15 years.

For now, if you are a patient that is taking any of these drugs, you should keep taking them unless you want to be weaned off of the drugs by your doctor. FDA officials have stated that they will keep investigating the drugs safety so that they can ensure the correct recommendations for their use.